Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Femulen and nursing

18 August, 2004

Question:

Shalom,
I have a few questions about contraception and Femulen during breastfeeding.
My husband and I are 25 years old and married for two years. I gave birth 10 weeks ago to a beautiful girl (our first child). I am exclusivly breastfeeding, and will be returning to work soon- I hope to continue nursing and pump milk during the day.
My bleeding stopped a few days ago, and Istarted counting 'shiva nekiim'. I went to my doctor, and he recomended I take Femulen as contraceptive. (We decided to take a few monthes break before getting pregnant again). But I heard Femulen may cause bleeding and decrease milk production.
Will this kind of bleeding make me niddah? Will wearing colored underwear after I go to the mikve prevent me becoming niddah from spotting?
Is there a way to prevent the decrease in milk production?
Are there other recommended methods of contraception I can use?
Thank you very much!


Answer:

Mazal tov on your new baby!

Bleeding as a side effect of hormonal contraceptives does make you niddah. However, light staining does not make you niddah if it meets certain criteria. Please see the article on  stains (ketamim) for a detailed explanation of these criteria.

The effects of progesterone vary from woman to woman. Some women (especially those who are breastfeeding) have no bleeding, some continue to have cyclic bleeding, and others have irregular spotting or bleeding. The first two possibilities generally do not present an unusual strain for observant women – but the last certainly can. There is no way to predict in advance how an individual woman will react. When starting the medication, you should be prepared to give it two months before deciding to discontinue, since many women who spot at the beginning notice a reduction in spotting after about two months of use.

Taking the pills at the same time every day can minimize irregular bleeding. Wearing colored underwear can help you avoid becoming niddah unneccessarily. But if you have a flow or experience hargashah, you become niddah even though this is from the pill and not a period.

Halachically, hormonal contraceptives are considered by many poskim to be the easiest to permit when contraception is allowed. For breastfeeding women, a progesterone only pill, such as Femulen, is generally preferred as it is less likely to cause reduction in milk supply. Most medical literature indicates that it does not affect the supply, but their have been exceptions. Nursing frequently is the best way to assure that your supply remains intact.

Many breastfeeding women do well on Femulen, so it may be worth trying. We suggest you begin the pills only after you have immersed in the mikveh, to avoid spotting during your shivah neki'im. The pills do not take effect immediately; however, you are unlikely to conceive at this stage and spermicide alone should provide sufficient protection. If after two months with Femulen, you are still having serious spotting problems, or if you do notice decreased supply as reflected in decreased weight gain in your baby (weigh her after about 2 weeks of use), then get back to us for further advice.

Another contraceptive method permitted by some poskim is the diaphragm. Rav Yehuda Henkin, the posek for this website, generally considers the diaphragm halachically preferable to contraceptive methods that are likely to lead to prolonged staining, such as the progesterone only pill. The diaphragm needs to be fitted by a qualified practitioner. It does not cause staining or affect milk supply.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.